Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Des Moines, IA

July 19, 2018Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2018, 5:55 PM CDT for Davis County, Wapello County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 5:55 PM CDT (22:55 UTC)
Expired
Jul 19, 2018, 6:15 PM CDT
In force
20 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KDMX 192255
SVRDMX
IAC051-179-192330-
/O.NEW.KDMX.SV.W.0217.180719T2255Z-180719T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
555 PM CDT THU JUL 19 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wapello County in southeastern Iowa...
  Northeastern Davis County in southeastern Iowa...

* Until 630 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Ottumwa, moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Eldon, Agency and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa.

LAT...LON 4091 9244 4102 9234 4098 9218 4073 9218
TIME...MOT...LOC 2255Z 307DEG 29KT 4094 9231 

HAIL...1.50IN
WIND...60MPH
 
$$

Martin
2 follow-up statements
590 
WWUS53 KDMX 192307
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
607 PM CDT THU JUL 19 2018

IAC051-179-192330-
/O.CON.KDMX.SV.W.0217.000000T0000Z-180719T2330Z/
Wapello IA-Davis IA-
607 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WAPELLO AND NORTHEASTERN DAVIS COUNTIES...

At 606 PM CDT, a severe thunderstorm was located near Douds, or 13
miles northeast of Bloomfield, moving southeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa.

LAT...LON 4090 9236 4090 9218 4073 9218
TIME...MOT...LOC 2306Z 302DEG 38KT 4085 9220 

HAIL...1.50IN
WIND...60MPH
 
$$

Martin
128 
WWUS53 KDMX 192315
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
615 PM CDT THU JUL 19 2018

IAC051-179-192324-
/O.CAN.KDMX.SV.W.0217.000000T0000Z-180719T2330Z/
Wapello IA-Davis IA-
615 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAPELLO AND
NORTHEASTERN DAVIS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4090 9236 4090 9218 4073 9218
TIME...MOT...LOC 2313Z 307DEG 29KT 4081 9213 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:32 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 3:32 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
332 PM CDT Thu Jul 19 2018

.SHORT TERM.../Tonight through Friday/
Issued at 326 PM CDT Thu Jul 19 2018

Short-wave disturbance moving through the upper Midwest has dragged
a warm front across central Iowa this afternoon with surface low
feature off to the northwest. Isentropic lift kept cloudy conditions
ahead of the warm front, and a cumulus field has developed within
the warm sector. The main concern this afternoon will be the
potential for severe weather. ML CAPE in excess of 2000 J/kg
accompanied with 0-6 km bulk shear of 40 knots can foster strong
thunderstorms, especially in the eastern portion of the CWA. The
limiting factor to severe potential this afternoon are weak lapse
rates of ~6.5 C/km across Iowa, which can keep buoyant parcels from
reaching a great depth. The main threats with thunderstorms will be
large hail and damaging winds. Overall shear environment could
support an isolated tornado threat, conditional on available
boundaries to ingest extra helicity. CAM solutions overall in decent
agreement on the development of a few isolated supercells later this
afternoon into the early evening hours across the eastern CWA.
Thunderstorm and rain shower chances will continue overnight for the
northern and central parts of the CWA as the cold front then sweeps
through.

Cold front will continue to sweep through as the short-wave
disturbance lifts across the upper Midwest. Cyclonic flow keep
conditions overcast on Friday after the frontal passage. Frontal
passage will keep surface conditions stable on Friday.

.LONG TERM.../Friday night through Thursday/
Issued at 326 PM CDT Thu Jul 19 2018

An unseasonably strong upper low will be moving east into the Great
Lakes and Ohio Valley this weekend. The upper low appears to be
cutoff by then as it slowly drifts south over the next several days.
Meanwhile, the upper ridge will be centered over the southwest U.S.
through the period. Another strong shortwave through is forecast to
move into the upper midwest by the middle of next week. The long
range models are in good agreement including the GFS/ECMWF and the
GFSensemble for the overall weather pattern.

For Iowa, a large area of surface high pressure will dominate the
weather this weekend with slightly below normal temperatures and dry
weather. The before mentioned shortwave trough early next week will
be accompanied by another cold front which should be mainly dry.
This front should reinforce the cooler than normal airmass.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1219 PM CDT Thu Jul 19 2018

Ceilings in northern Iowa are slowly lifting. The warm front
continues to move north producing rain showers. Main concern will
be thunderstorm development across northern and northeastern Iowa
this afternoon. Gusty winds, hail, and heavy rain are the
threats. Thunderstorms that move over terminals will result in IFR
and possibly LIRF conditions this afternoon. After the cold front
passes through, cyclonic flow will allow for stratus development
toward this evening and overnight with IFR conditions likely at
MCW and ALO. Conditions should remain MVFR to VFR across central
Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Krull
LONG TERM...Johnson
AVIATION...Krull
Hazardous weather outlook, Jul 19, 4:25 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 PM CDT Thu Jul 19 2018

IAZ005-023-033>035-044>046-057-058-070-071-081-082-092-093-202130-
Kossuth-Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
425 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible this evening. There is a marginal risk
for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening.

IAZ037-038-048>050-060>062-073>075-084>086-095>097-202130-
Hardin-Grundy-Story-Marshall-Tama-Polk-Jasper-Poweshiek-Warren-
Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
425 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A tornado watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

There is a slight risk for severe weather. Strong thunderstorms
are forecast for the area. Large hail, damaging winds, and an
isolated tornado are possible. Thunderstorms are expected from the
afternoon through the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through the early evening.

IAZ004-015-024-202130-
Emmet-Palo Alto-Humboldt-
425 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River flood warnings are in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are possible this evening. There is a marginal risk
for severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River flood warnings are in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

IAZ006-007-016-017-025>028-036-039-047-059-072-083-094-202130-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Black Hawk-Boone-Dallas-Madison-Clarke-Decatur-
425 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong thunderstorms are possible this afternoon and into the
evening. A few could be severe. This is a slight risk of severe
weather through this evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 19, 5:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             5 N PELLA               41.48N 92.92W
07/19/2018  E1.50 INCH       MARION             IA   LAW ENFORCEMENT

            ALONG THE JASPER AND MARION COUNTY LINE.

&&

BF
Local storm report, Jul 19, 5:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          5 N OTTUMWA             41.09N 92.43W
07/19/2018                   WAPELLO            IA   LAW ENFORCEMENT

            STATE LAW ENFORCEMENT REPORTED A TORNADO A
            RAIN-WRAPPED TORNADO NEAR THE OTTUMWA
            AIRPORT.

&&

ANSORGE
Local storm report, Jul 19, 5:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FUNNEL CLOUD     CLEMONS                 42.12N 93.16W
07/19/2018                   MARSHALL           IA   LAW ENFORCEMENT

&&

BF
Local storm report, Jul 19, 5:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          PELLA                   41.41N 92.92W
07/19/2018                   MARION             IA   LAW ENFORCEMENT

            MOVED PARALLEL WITH HIGHWAY 163. FARMSTEAD
            HIT WITH TRANSFORMERS EXPLODING.

&&

BF
Local storm report, Jul 19, 5:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          4 E CLEMONS             42.12N 93.09W
07/19/2018                   MARSHALL           IA   LAW ENFORCEMENT

            BETWEEN CLEMONS AND ALBION. NEAR THE
            INTERSECTION OF 190TH AND MARSH.

&&

BF
Local storm report, Jul 19, 5:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             2 W OTTUMWA             41.02N 92.46W
07/19/2018  E1.00 INCH       WAPELLO            IA   BROADCAST MEDIA

            HAIL FELL BETWEEN 5:42 AND 5:45PM.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:14 AM CDTSpecial Weather StatementDMXMahaska61 min
Jul 19, 12:17 PM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth58 min
Jul 19, 2:41 PM CDTSpecial Weather StatementDMXFranklin, Hamilton, Hardin, Wright64 min
Jul 19, 2:50 PM CDTTornado WarningDMXJasper, Marshall, Polk25 min
Jul 19, 3:05 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin, Wright40 min
Jul 19, 3:11 PM CDTTornado WarningDMXJasper34 min
Jul 19, 3:22 PM CDTTornado WarningDMXMarshall, Story38 min
Jul 19, 3:26 PM CDTTornado WarningDMXHamilton, Hardin, Marshall, Story34 min
Jul 19, 3:37 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion23 min
Jul 19, 3:40 PM CDTTornado WarningDMXFranklin, Hardin35 min
Jul 19, 3:54 PM CDTTornado WarningDMXGrundy, Hardin, Marshall, Story51 min
Jul 19, 3:54 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion36 min
Jul 19, 4:14 PM CDTTornado Warning Tornado observedDMXMahaska, Marion31 min
Jul 19, 4:18 PM CDTSevere Thunderstorm WarningDMXMahaska42 min
Jul 19, 4:36 PM CDTTornado WarningDMXMahaska, Wapello24 min
Jul 19, 4:37 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDMXMarshall, Tama23 min
Jul 19, 4:52 PM CDTTornado WarningDMXMahaska, Wapello38 min
Jul 19, 4:52 PM CDTTornado Warning Tornado observedDMXMarshall, Poweshiek, Tama38 min
Jul 19, 5:12 PM CDTTornado WarningDMXPoweshiek, Tama18 min
Jul 19, 5:13 PM CDTTornado Warning Tornado observedDMXDavis, Mahaska, Wapello47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.